Alert archive / Hawaii / Tornado Warnings in 2020

Tornado Warning 1, NWS Honolulu, HI

March 17, 2020Kauai County, Hawaii

NWS Honolulu, HI issued this tornado warning at Mar 17, 2020, 1:22 AM HST for Kauai County, Hawaii. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 17, 2020, 1:22 AM HST (11:22 UTC)
Expired
Mar 17, 2020, 1:45 AM HST
In force
23 min
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

County Kauai County, HI

The radar

The South Kauai radar (PHKI), 65 km from the middle of the area, began a volume at 11:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 10, 3:44 AM HSTSevere Thunderstorm WatchSPC67 days
Jan 10, 11:30 AM HSTSevere Thunderstorm WatchSPC68 days

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 11.4 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2020-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 172 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2020-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
172 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
642 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

790 
WFHW50 PHFO 171122
TORHFO
HIC007-171145-
/O.NEW.PHFO.TO.W.0001.200317T1122Z-200317T1145Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Honolulu HI
122 AM HST Tue Mar 17 2020

The National Weather Service in Honolulu has issued a

* Tornado Warning for...
  The island of Niihau in Kauai County

* Until 145 AM HST.
    
* At 122 AM HST, a severe thunderstorm capable of producing a tornado
  was located 28 miles southwest of Barking Sands, moving northwest
  at 30 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Damage to roofs, windows, and vehicles will 
           occur. Tree damage is likely.

* This tornadic thunderstorm will remain over sparsely populated
  areas of Niihau in Kauai County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

&&

LAT...LON 2188 16023 2193 16017 2194 16014 2190 16008
      2186 16017 2178 16021 2181 16025
TIME...MOT...LOC 1122Z 143DEG 27KT 2182 16016 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$

Jelsema
1 follow-up statement
027 
WWHW50 PHFO 171144
SVSHFO

Severe Weather Statement
National Weather Service Honolulu HI
144 AM HST Tue Mar 17 2020

HIC007-171153-
/O.EXP.PHFO.TO.W.0001.000000T0000Z-200317T1145Z/
Niihau in Kauai HI-
144 AM HST Tue Mar 17 2020

...THE TORNADO WARNING FOR NIIHAU IN KAUAI COUNTY WILL EXPIRE AT 145
AM HST...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.  However gusty winds and heavy rain are still
possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Honolulu.

LAT...LON 2188 16023 2193 16017 2194 16014 2190 16008
      2186 16017 2178 16021 2181 16025
TIME...MOT...LOC 1143Z 143DEG 27KT 2194 16026 

$$

Jelsema

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this tornado warning went out at Mar 16, 8:51 PM HST, 4 hours 31 minutes earlier.

Area forecast discussion, Mar 16, 8:51 PM HST, 4 hours 31 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
851 PM HST Mon Mar 16 2020

.SYNOPSIS...
Wet, unsettled, and locally breezy weather will persist across
most of the island chain through Tuesday, and possibly Wednesday,
as a kona low sits several hundred miles west of the state. While
the flash flood threat continues state-wide, the greatest risk of
flooding will likely be over the already saturated western end of
the island chain, where strong thunderstorms are possible. The
kona low will slowly lift northward on Thursday and Friday,
allowing the heavy rain threat to gradually diminish from east to
west.

&&

.DISCUSSION...
The broad circulation around a deep kona low centered about 530
miles almost due west of Kauai continues to dominate the weather
over the state early this evening. The eastern side of this large
counterclockwise circulation is producing deep south to southeast
flow over most of the area, which is transporting abundant
moisture up from the tropics over the state. In addition, the
atmosphere is quite unstable, especially over the western end of
the island chain. loops of satellite imagery and radar
reflectivity data show thick layered clouds with embedded rainfall
and bands of thunderstorms moving rapidly up from the south-
southwest toward Kauai and Niihau at the moment. This area of
clouds and precipitation may also be advancing slowly eastward
toward Oahu.

A Flash Flood Watch remains in effect for the entire island chain
through Tuesday afternoon, but for the near-term forecast, the
main focus for the heavier rainfall appears to be over Kauai
County, with the possibility of Oahu getting much wetter starting
later this evening or early Tuesday morning. The rainfall over Maui
County and the Big Island appears to be more stratiform in nature
for now, with south through southeast facing slopes getting the
bulk of the showers. The threat of widespread heavy downpours
appears to be less likely east of Oahu for a few more hours this
evening. We are currently monitoring the Big Island Summits for
the possibility of significant snow either tonight or Tuesday.
The forecast shows that periods of snow are expected on the
summits of the Big Island above 12,000 ft, but confidence is not
high enough to issue a Winter Weather Advisory at this time.

In addition to the thick cloud cover and precipitation, strong
and gusty south to southeast winds are blowing across most of the
state. There is currently not a Wind Advisory in effect for any
land areas. However, locally windy conditions with higher gusts
are likely over some areas, especially over north through east
facing sections of the western islands that are downslope of
higher terrain. In addition, some of the thunderstorms are
capable of producing localized stronger wind gusts.

The very moist, breezy and unsettled conditions are expected to
persist through Tuesday. Little significant movement of the
center of the kona low is forecast during the next 24 hours. The
forecast models appear to show the band of layered clouds and
heavy rainfall will continue to shift slowly eastward through
Tuesday. This will likely keep the greatest flood risk over Kauai
and Oahu. Some of the thunderstorms could be strong, and will be
capable of producing damaging wind gusts, especially late Tuesday.
Over the rest of the state, some risk of flash flooding will
continue. The most persistent rainfall will likely be across
southeast facing slopes, but a heavy shower or thunderstorm could
flare up anywhere, and produce flash flooding.

The flash flood threat could extend into Tuesday night and
Wednesday. The latest runs of the GFS and ECMWF models are
suggesting that the center of the kona low will remain stalled.
It is not unusual for these features, which are cutoff from the
jet stream and any significant steering flow, to meander in place
for days. As a result, the moist and unstable southeasterly flow
could remain in place, though the western end of the island chain
would likely be at greatest risk for a continued flash flood
threat.

The low will eventually weaken, and lift slowly northward on
Thursday and Friday, causing the flood threat to diminish from
east to west. Lingering enhanced low level moisture and
instability could maintain a threat of heavy showers and
thunderstorms over the western end of the state on Thursday, but
uncertainty remains somewhat high.

As the low lifts away and high pressure builds north of the state
this weekend, trade winds are expected to build over the islands
from the east.

&&

.AVIATION...
A kona low west of Kauai will produce heavy rain and
thunderstorms will move up from the south over the western
islands of Niihau, Kauai and Oahu this evening. Expect MVFR
conditions with brief periods of IFR conditions in heavy shower
bands.

Heavy showers and thunderstorms will spread these MVFR/IFR
conditions eastward through Maui and the Big Island by Tuesday
afternoon. Unsettled weather with periods of MVFR/IFR conditions
will continue across the state through Wednesday.

AIRMET SIERRA remains in effect for Kauai, Oahu and Molokai for
Tempo Mountain Obscuration above 1500 feet. This AIRMET will
likely continue through the overnight hours.

AIRMET TANGO is in effect for moderate turbulence aloft between
FL180 to FL300 for the entire area.

Additionally, PIREPs indicate light icing is occurring with the
thicker cloud deck across the state from FL190 to FL300.

&&

.MARINE...
The coastal waters forecast was updated for strong and gusty south
and southeast winds for waters around Kauai and Niihau for the
tonight period. Moderate to strong southeast winds will continue
Tuesday into Wednesday over much of the marine zones as the kona
low sits nearly stationary some 450 nm west of Kauai. A Small
Craft Advisory (SCA) is in effect for most of the near-shore
waters through late Tuesday afternoon. In addition to the elevated
winds and seas, widespread heavy rainfall and thunderstorms are
expected, especially over the western end of the state.

The kona low is expected to start weakening Wednesday and begin
lifting north, away from the islands. This will lead to a slight
easement of the southeast winds and subsiding seas, where the SCA
can be lowered for some of the near- shore waters. As the low pulls
further north over the weekend, moderate to locally strong trades
will return to the island waters.

With the strong and gusty southeast to south winds, waters will
continue very rough and choppy. Surf along south facing shores
and exposed east facing shores will see a rise into Tuesday. A
High Surf Advisory (HSA) is currently in effect for the south and
east facing shores of Niihau and Kauai through 6 pm HST Tuesday
afternoon. This HSA is likely be extended. Similar conditions
could make it into portions southwest Oahu exposed to this
direction.

WAVEWATCH III is indicating a small northeast swell arriving
Tuesday night, peaking Wednesday, then diminishing slowly through
Thursday. A 18 second moderate to large west- northwest from 310
degrees at max 7 feet is slated to reach the islands north and
west facing shores Thursday night, peak Friday night, then slowly
lower over the upcoming weekend. This swell may warrant a HSA for
the north and west facing shores. Otherwise, mainly small
background south swells through the second half of the week. For
the long- term, a small, but long-period south- southwest swell
will become a possibility for Hawaii next Monday.

Surf may trend up over the weekend for all east facing shores as
moderate to strong trades return.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Tuesday afternoon for all Hawaiian
Islands.

High Surf Advisory through 6 PM HST Tuesday for south and east
facing shores of Kauai and Niihau.

Small Craft Advisory until 6 PM HST Tuesday for Kauai Northwest
Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel-
Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel-Maui
County Windward Waters-Maui County Leeward Waters-Pailolo
Channel-Alenuihaha Channel-Big Island Windward Waters-Big Island
Leeward Waters.

&&

DISCUSSION...Houston
AVIATION...Bohlin
MARINE...H Lau

In the hours before

Special weather statement, Mar 16, 8:09 PM HST, 5 hours 13 minutes before
Special Weather Statement
National Weather Service Honolulu HI
809 PM HST Mon Mar 16 2020

HIZ002>004-170700-
Kauai Windward-Kauai Leeward-Kauai Mountains-
809 PM HST Mon Mar 16 2020

...HEAVY RAIN TO BRING GUSTY SOUTH WINDS TO KAUAI...

At 805 PM HST, radar indicated an area of heavy showers moving
toward Kauai from the south, with a few strong thunderstorms
embedded. These showers and storms are expected to produce gusty
south to southwest winds of 40 to 50 mph as they move across the
island. Additionally, dangerous cloud to ground lightning is
expected, as well as extremely low visibility in periods of
torrential rain.

This larger area of heavy showers and gusty winds will initially
impact the south and southwest sides of the island shortly before
900 pm, and then move across the island through at least 1000 pm.
Smaller heavy showers will also move over the island in the meantime
before this larger area of rain, with showers moving rapidly north
and northeast at about 30 mph.

LAT...LON 2221 15934 2215 15930 2205 15934 2197 15933
      2188 15943 2191 15960 2189 15961 2202 15979
      2206 15979 2216 15971 2223 15956 2221 15950
      2223 15949 2222 15943 2224 15940
TIME...MOT...LOC 0558Z 199DEG 29KT 2143 15960

Birchard

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 16, 2:54 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Mar 16, 6:43 PM HSTSpecial Marine WarningHFO2 hr
Mar 16, 8:09 PM HSTSpecial Weather StatementHFOKauai51 min
Mar 16, 8:30 PM HSTAreal Flood AdvisoryHFOKauai3 hr
Mar 16, 8:36 PM HSTSpecial Marine WarningHFO114 min
Mar 16, 9:08 PM HSTSevere Thunderstorm WarningHFOKauai42 min
Mar 16, 9:44 PM HSTFlash Flood WarningHFOKauai18 hr
Mar 16, 10:26 PM HSTSpecial Marine WarningHFO2 hr
Mar 17, 12:23 AM HSTSpecial Marine WarningHFO2 hr
Mar 17, 2:23 AM HSTSpecial Marine WarningHFO2 hr
Mar 17, 2:30 AM HSTAreal Flood AdvisoryHFOKauai6 hr
Mar 17, 4:23 AM HSTSpecial Marine WarningHFO2 hr
Mar 17, 5:14 AM HSTSevere Thunderstorm WarningHFOKauai46 min
Mar 17, 5:49 AM HSTTornado WarningHFOKauai26 min
Mar 17, 6:29 AM HSTSpecial Marine WarningHFO2 hr
Mar 17, 8:29 AM HSTSpecial Marine WarningHFO2 hr
Mar 17, 8:59 AM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Mar 17, 10:08 AM HSTFlash Flood WarningHFOHonolulu3 hr
Mar 17, 10:20 AM HSTSpecial Weather StatementHFOHonolulu25 min
Mar 17, 10:34 AM HSTSpecial Marine WarningHFO116 min
Mar 17, 11:12 AM HSTSpecial Weather StatementHFO33 min
Mar 17, 11:51 AM HSTSpecial Weather StatementHFO24 min
Mar 17, 11:55 AM HSTSpecial Marine WarningHFO110 min
Mar 17, 1:33 PM HSTAreal Flood AdvisoryHFOKalawao112 min

Nearby

Tornado Warnings in Hawaii, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.